City police want to warn those addicted to heroin, often fatal by itself, that the drug currently on the street may be more likely to kill them.
If the heroin turns purple in its liquid form, it’s likely laced with fentanyl, an artificial opiate that can be more powerful in equal doses. The combination, which police say is known as Purple Heroin, can quickly kill.
It may have taken the life of an 18-year-old Pekin man on Monday.
Police won’t officially know whether heroin, alone or mixed with fentanyl, killed the man until toxicology, chemical tests conducted in an autopsy, is completed.
Detectives, however, are investigating the death, Public Information Officer Billie Ingles said Thursday.
The Police Department has posted a warning on its Facebook page for victims of heroin addiction to alert them that Purple Heroin has appeared in the city.
While heroin users and dealers face criminal charges if arrested, “We feel as a service to the community we have an obligation” to inform them that fentanyl may be in their drugs, the post stated.
“If you come across this type of heroin, do not use it!” or even let it come in contact with skin, through which fentanyl can be absorbed, the department warned.
Through June this year, heroin without fentanyl was the confirmed cause of two deaths in Tazewell County, according to the county Coroner’s Office. Pending toxicology results, that does not yet include two deaths last month and the Pekin man’s death this week.
Of the county’s 19 drug-related deaths last year, including two victims pronounced dead at Peoria hospitals, nine involved heroin, with fentanyl also involved in three.
Heroin took eight of the 21 county fatal drug victims in 2015, including one who also ingested fentanyl, the coroner’s office reported.
The death of that man produced an 18-year prison term for drug-induced homicide last week for Karen McIntyre, 32, of East Peoria, who supplied the lethal drug mixture to the victim.
Last September, Pekin police officers joined city firefighters and paramedics with Advance Medical Transport in carrying doses of nalaxone, also known as Narcan, to quickly reverse the effects of opiate overdose when they arrive to treat a victim.
Officers likely saved two lives with the antidote in 2016, said Police Chief John Dossey, and have used it several times so far this year.
Follow Michael Smothers at Twitter.com/msmotherspekin